Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 31, NWS Medford, OR

October 12, 20184 counties in Oregon

NWS Medford, OR issued this red flag warning at Oct 12, 2018, 6:01 AM PDT for 4 counties in Oregon. It took effect at Oct 12, 2018, 11:00 PM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2018, 6:01 AM PDT (13:01 UTC)
In effect from
Oct 12, 2018, 11:00 PM PDT
Expired
Oct 12, 2018, 9:34 AM PDT
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 97 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS86 KMFR 121301 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
601 AM PDT Fri Oct 12 2018


ORZ618>620-130000-
/O.NEW.KMFR.FW.W.0031.181013T0600Z-181013T1800Z/
/O.NEW.KMFR.FW.A.0024.181014T0600Z-181014T1800Z/
Southern Oregon Coast-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
601 AM PDT Fri Oct 12 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT SATURDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 618, 619, AND 620...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 618, 619, AND 620...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 11 PM this evening to 11 AM PDT
Saturday. a Fire Weather Watch has also been issued. This Fire
Weather Watch is in effect from Saturday evening through Sunday
morning. 


* Affected area: In Southwest Oregon...Mid slopes and ridges above
  2000 feet in Fire weather zones 618, 619, and the western part 
  of 620.

* Counties affected: In Southwest OR...Eastern Central and 
  southeast Curry County..Western Josephine County. 

* Wind: East 5 to 15 mph with gusts up to 25 mph. 

* Overnight humidity: 15 to 30 percent tonight into Saturday
  morning. 10 to 25 percent Saturday night into Sunday morning.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
create extreme fire growth potential.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

CAZ280-ORZ621-130000-
/O.COR.KMFR.FW.A.0024.181014T0600Z-181014T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
601 AM PDT Fri Oct 12 2018

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR
FIRE WEATHER ZONES 280 AND 621...

The National Weather Service in Medford has issued a Fire Weather
Watch, which is in effect from Saturday evening through Sunday
morning. 

* Affected area: In California...Above 3500 feet in fire weather 
  zone 280. In Oregon...Above 3500 feet in fire weather zone 621.
  

* Counties affected: In Oregon...Southeast Josephine County and 
  southern Jackson County. In California...Western, northwestern 
  and northern Siskiyou County. 

* Wind: East 5 to 15 mph with gusts up to 25 mph.

* Overnight humidity: 10 to 25 percent.
  

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


Visit us at www.weather.gov/medford
1 follow-up statement
232 
WWUS86 KMFR 121634
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
934 AM PDT Fri Oct 12 2018


ORZ618>620-121745-
/O.CAN.KMFR.FW.W.0031.181013T0600Z-181013T1800Z/
/O.CAN.KMFR.FW.A.0024.181014T0600Z-181014T1800Z/
Southern Oregon Coast-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
934 AM PDT Fri Oct 12 2018

...RED FLAG WARNING IS CANCELLED FROM 11 PM THIS EVENING TO 11 AM
PDT SATURDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR 
FIRE WEATHER ZONES 618, 619, AND 620...

...FIRE WEATHER WATCH IS CANCELLED FROM SATURDAY EVENING THROUGH
SUNDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR 
FIRE WEATHER ZONES 618, 619, AND 620...

The National Weather Service in Medford has cancelled the Red
Flag Warning. The Fire Weather Watch has been cancelled. 

Although it will become breezy with moderate to poor RH 
recoveries tonight through late Sunday morning, recent rainfall
has moistened wild land fuels such that fire danger is in and 
will continue to be in the moderate range through this weekend. 
Therefore, watches and warnings are not necessary. Please be 
cautious with fire during windy and dry periods over the next 
couple of days. 

$$

CAZ280-ORZ621-130445-
/O.CON.KMFR.FW.A.0024.181014T0600Z-181014T1800Z/
Western Klamath National Forest-Siskiyou Mountains-
934 AM PDT Fri Oct 12 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING FOR EAST WIND WITH POOR OVERNIGHT RH
RECOVERY FOR FIRE WEATHER ZONES 280 AND 621...

* Affected area: In California...Above 3500 feet in fire 
  weather zone 280. In Oregon...Above 3500 feet in fire weather 
  zone 621. 

* Counties affected: In Oregon...Southeast Josephine County and 
  southern Jackson County. In California...Western, 
  northwestern and northern Siskiyou County.

* Wind: East 5 to 15 mph with gusts up to 25 mph.

* Overnight humidity: 10 to 25 percent.

* Fuels: Due to lesser rainfall amounts in portions of this area,
  wild land fuels are of concern for fire spread during this time
  period. The National Weather Service will verify wild land fuel
  conditions with Fire Management Officers before issuance of any
  warnings.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

BTL

Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 12, 4:28 AM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 12, 4:28 AM PDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
428 AM PDT Fri Oct 12 2018

.DISCUSSION...Dry weather with mild to warm afternoons and cool
nights will continue through the forecast period with clear skies
most days. A strong upper ridge will persist just west of the
forecast area through the weekend, then shift east over the area
next week.

The latest surface analysis shows the thermal trough situated along
the coast with breezy east to northeast winds along the coastal
mountains in southwest Oregon and mid slopes and ridges in western
Siskiyou county. The thermal trough is expected to remain along the
coast for at least the next few days. So we can expect much of the
same in the above mentioned areas through the weekend. Temperatures
will be mild to warm in the afternoons. At night, it's a little more
tricky. Generally, it will be cool to chilly in the valleys west of
the Cascades. The reason for this is because 1) Winds are expected
to be light. 2 ) No cloud cover, thus allowing for max radiational
cooling. 3) Longer nights and 4) A dry air mass will be in place
allowing temperatures to drop off fairly quickly after dark.

Patchy to areas of frost are expected early this morning and the
frost advisory and freeze warning remains in effect. Please see
NPWMFR for more details. There is a chance for near or below
freezing in similar locations again tonight and probably this
weekend.

Meanwhile along the mid slopes and ridges along and west of the
Cascades, breezy east to northeast winds will result in milder
overnight temperatures are expected through the weekend. One
disturbance will come over top of the ridge and down the east side
Saturday into Sunday and it's possible the flow may turn offshore
enough by Sunday to bring warmth to coastal areas north of Cape
Blanco, including Bandon/Coos Bay/North Bend with highs in the mid
to upper 70s.

The thermal trough is expected to shift inland next Monday afternoon
and will remain along or just west of the Cascades Tuesday and
Wednesday. If this remains the case, then we could be looking at
temperatures getting close to 80 degrees for some of the westside
valley locations. -Petrucelli

&&

.AVIATION...For the 12/06Z TAFs...VFR conditions are expected to be
the rule for southwest Oregon and northern California through the
next 24 hours. The exceptions will be IFR to LIFR conditions in
stratus as it creeps north along the Curry coast early Friday
morning and the potential for radiation fog along the Coos coast as
well as portions of the Umpqua Basin. Due to offshore flow and the
dryness of the atmosphere, I'm skeptical of fog over northern areas.
In particular, although there was fog at KRBG last night, it is
noticeably drier than 24 hours ago. We'll keep fog in the the TAFs
for both KOTH and KRBG, but confidence in this forecast is
decreasing. -Wright

&&

.MARINE...Updated 300 AM PDT Friday 12 October 2018...A thermal
trough near the coast will maintain gusty north winds and steep to
very steep seas through Sunday evening. The strongest winds and
highest seas will be south of Cape Blanco from this afternoon into
Saturday evening. Seas will be diminishing on Sunday but remain
steep in the outer waters with the strongest winds transitioning to
north of Cape Blanco.

Additionally, long period south to southwest swell will produce
rough bar conditions at Brookings and elevated surf at Port Orford.
This swell, which originated in the tropics west of Baja California,
is expected to continue well into next week.

Next Wednesday into Thursday, long period west to northwest swell
may begin to build into the coastal waters and combine with the
aforementioned smaller long period southerly swell. Confidence is
not high, and although swell heights are expected to remain below 10
feet, some bar and surf issues may be possible if and when these
waves arrive. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 8 AM PDT this morning for ORZ024-026.
     Freeze Warning until 8 AM PDT this morning for ORZ024-026.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for PZZ350-356.
     Small Craft Advisory until 11 PM PDT Sunday for PZZ370-376.
     Hazardous Seas Warning from 2 PM this afternoon to 8 PM PDT
     Saturday for PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:43 AM PDTFire Weather WatchMFRCoos, Curry, Jackson, Josephine9 hr
Oct 12, 2:22 PM PDTRed Flag WarningMFRJackson, Josephine4 days

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.